Alabama, 2025

Damaging Wind in Alabama, July 22, 2025

July 22, 2025 · NWS HUN · 1 event in 1 county or zone

A cluster of strong thunderstorms developed in north central Alabama during the early to mid afternoon hours. One of the thunderstorms produced gusty winds strong enough to lean a power pole over causing a power outage in a section of Huntsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of strong thunderstorms developed in north central Alabama during the early to mid afternoon hours. One of the thunderstorms produced gusty winds strong enough to lean a power pole over causing a power outage in a section of Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 1:01 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 1:01 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CDT Tue Jul 22 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 201 PM CDT Tue Jul 22 2025

A few showers and storms have developed along a weak boundary that
is draped from Nashville to Gadsden to Auburn to Dothan. As of
19z, much of this activity has remained fairly benign as subsidence
from the mid/upper ridge serves to suppress convection. Much of
the more robust showers/storms noted on satellite and radar were
displaced to our south and east across east central/southeast
Alabama and southwest Georgia. Given the steep low-level lapse
rates and SBCAPE values as high as 3000-4000 J/kg, think a few
storms could become locally strong -- with gusty winds being the
main threat. However, think this will be the exception more than
the rule. Otherwise, very hot conditions will persist through the
day, with heat index values between 100-109 degrees being common.
A Heat Advisory is in effect and have been extended through the
overnight period to account for the warm overnight low
temperatures that will only bottom out in the mid 70s in most
locations. Any convection will quickly wane with the loss of
heating with the only other weather impact being some patchy fog
develop along sheltered river valleys early Wednesday morning.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 1032 AM CDT Tue Jul 22 2025

The aforementioned subtropical ridge over the Mid South will
amplify, with heat concerns continuing again on Wednesday. Thus,
we will extend the Heat Advisory through 9 PM Wednesday evening to
account for this. Highs in the low to mid 90s will be common again
tomorrow, with heat index values in the 100-110 degree range. The
center of the ridge will pivot further to the west Thursday and
Friday and subsequently highs may be 2-3 degrees lower. However,
given dewpoints remaining fairly high, we would anticipate
localized heat impacts persisting in a few part of the area
(mainly northwest Alabama) where confidence is highest in heat
index values reaching/exceeding 105 degrees. Subsidence from the
ridge and the lack of an appreciable forcing mechanism will keep
diurnal convection largely in check, with PoPs generally around
20-40% each afternoon.

&&

.LONG TERM...
(Friday through Monday)
Issued at 1042 PM CDT Mon Jul 21 2025

The large scale pattern as we head into Friday and over the
weekend will be categorized by high pressure shifting west through
the Gulf Coast region as the broader upper ridge begins to become
better amplified over the Midwest. Unfortunately, this means
there is no end in sight to the heat or daily chances for
thunderstorms. The aforementioned high will track west across the
FL Panhandle on Saturday and there looks to be some northward
extent of the drier airmass accompanying the high. This will bring
a very slight relief in humidity and should help keep afternoon
heat indices below 105 degrees across much of the area. That being
said, highs will still reach the upper 80s/lower 90s and with
dewpoints in the low to mid 70s this will still yield heat indices
between 97-104 degrees. Temperatures look to heat up at the start
of the next work week as the ridge becomes better amplified and
H85 temps will once again be on the rise. With the prolonged
period of dangerous heat, please continue to practice heat safety,
stay hydrated, and check on loved ones and pets that may be
especially susceptible to the heat.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Tue Jul 22 2025

VFR conditions will be the most predominant flight category at
each terminal through the period, with light winds and a mostly
clear sky. Low chances for a SHRA/TSRA will exist this afternoon,
but confidence is too low to mention in the TAF at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT Wednesday for ALZ001>007-016.

TN...Heat Advisory until 9 PM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM....AMP
LONG TERM....70
AVIATION...AMP

In the hours before

Special weather statement, Jul 22, 3:45 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
445 PM CDT Tue Jul 22 2025

ALZ006-222230-
Madison AL-
445 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moores Mill, moving south at 10 mph.

HAZARD...Wind gusts of 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Madison, Moores Mill, Meridianville, Redstone Arsenal,
Hazel Green, Owens Cross Roads, Gurley, Alabama A And M University,
and University Of Alabama In Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3488 8634 3486 8635 3483 8633 3480 8635
      3479 8633 3479 8634 3474 8634 3473 8636
      3464 8636 3458 8638 3472 8675 3495 8657
TIME...MOT...LOC 2145Z 018DEG 9KT 3485 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

70/DD
Special weather statement, Jul 22, 3:52 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
452 PM CDT Tue Jul 22 2025

ALZ005-006-TNZ096-222230-
Madison AL-Limestone AL-Lincoln TN-
452 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 530
PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ardmore, or 13 miles southeast of Pulaski, moving
south at 15 mph.

HAZARD...Wind gusts of 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Huntsville, Ardmore, Harvest, Elkmont, Elkwood, Dellrose,
Cash Point, Toney, Holland Gin, and Mcburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 8667 3483 8665 3487 8699 3500 8694
      3499 8684 3521 8683
TIME...MOT...LOC 2152Z 001DEG 15KT 3512 8681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

70/DD
Special weather statement, Jul 22, 4:29 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
529 PM CDT Tue Jul 22 2025

ALZ005>008-222315-
Marshall AL-Madison AL-Morgan AL-Limestone AL-
529 PM CDT Tue Jul 22 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARSHALL...
MADISON...SOUTHEASTERN LIMESTONE AND EAST CENTRAL MORGAN COUNTIES
THROUGH 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ardmore to Huntsville to near Owens Cross
Roads to near Woodville. Movement was southwest at 20 mph.

HAZARD...Wind gusts of 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Madison, Athens, Arab, Redstone Arsenal, Meridianville,
Owens Cross Roads, Gurley, Triana, and Marshall Space Flight Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3437 8662 3447 8678 3477 8707 3499 8673
      3499 8669 3481 8654 3471 8643 3467 8636
      3463 8636 3460 8633 3460 8623 3428 8637
TIME...MOT...LOC 2229Z 031DEG 19KT 3495 8682 3474 8663 3464 8650 3457
8631

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

70/DD

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 22, 4:46 PM CST
Where
Madison County, 1.77 mi E of Oakwood College
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.750, -86.599

A power pole leaning off Memorial Parkway resulted in power outages in the area. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287757.